Abnormal urine colors can be caused by a variety of issues. You may experience an unusual color as a side effect of medications, from eating certain foods, from dehydration, or from medical conditions such as liver disease. If you cannot pinpoint the cause of the unusual color, you should see a doctor to determine the cause and to get any necessary treatments.
The causes of abnormal urine color are varied. They include temporary, harmless causes like eating certain foods or taking some types of medication. The causes may also be more serious, and the color may indicate an underlying condition that needs to be treated.
Certain foods like blackberries, beets, and rhubarb may turn your urine a pink or red color.
The antibiotic rifampin, pyridium (a drug for urinary tract discomfort), and laxatives with the ingredient senna can all turn urine pink to red.
Poisoning from lead or mercury can also make your urine red.
Orange urine is commonly caused by medications. These include rifampin, pyridium, laxatives, sulfasalazine (an anti-inflammatory), and some chemotherapy drugs.
Medical conditions can also result in your urine being orange. It can be a problem with your bile duct or liver, especially if your stool is also light in color. If you are dehydrated, your urine can be an orange color because it’s too concentrated.
Some medications can produce these colors as well; these include indomethacin, amitriptyline, and propofol. This is also true of some multivitamins.
Less commonly, green urine may be caused by an infection in the urinary tract cause by the bacteria pseudomonas. The rare, hereditary disease hypercalcemia (having too much calcium in your blood) causes blue urine.
Eating a lot of fava beans, aloe, or rhubarb can make your urine dark brown.
Medications for malaria such as primaquine and chloroquine and the antibiotics nitrofurantoin and metronidazole can also turn urine dark brown. Methocarbamol, a muscle relaxant, and laxatives with cascara or senna, can also give your urine a brownish color.
Some urinary tract infections and disorders of the liver or kidneys can also result in brown urine.
If your urine just appears darker than normal, you are probably dehydrated. The resulting concentration of the compounds in your urine make it appear dark.
You should see your doctor if you cannot explain the unusual color of your urine as resulting from a food, as a side effect of a medication, or from being dehydrated. Some of the underlying causes of abnormal or dark urine can be very serious illnesses that need to be treated.
It is especially important to see your doctor if you think there is blood in your urine. Dark brown urine along with pale-colored stools or a yellowish tinge to your skin and eyes is another reason for a trip to the doctor.
At your doctor’s appointment, you can expect to undergo a physical examination and to give a sample of your urine for analysis. Your doctor will ask you a series of questions regarding what you have seen in your urine, if there are blood clots, how long the unusual color has been present, any unusual odors, and other symptoms you may be experiencing while urinating. Your doctor will ask about any medications you are currently taking. It’s important to report all prescription and over-the-counter medications, as well as herbal supplements, you are taking.
Your doctor will also order tests depending on the color of your urine and other symptoms. Most likely, you will have your urine analyzed to find out what is in it and if you have an infection. You may also need to have blood drawn for testing. Your doctor may want to analyze your blood to find out if your liver or kidneys are functioning properly.
Another test that your doctor may want to perform is an ultrasound of your bladder or kidneys. This is an imaging tool that uses sound waves to create an image of your internal organs and allows your doctor to look for structural defects.
Depending on the underlying cause of your urine color, there may or may not be steps that you can take to restore the normal color. If it is caused by dehydration, you can drink more fluids. If it is caused by certain foods, simply stop eating as much of them if the color bothers you.